Hail, Weston
- When
- June 13, 5:45 PM MST
- Where
- Weston County, 14 mi SW of Newcastle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.707, -104.418
A severe thunderstorm produced hail to the size of quarters in the Newcastle area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to the size of quarters in the Newcastle area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 5:22 PM MST, 23 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 622 PM MDT SAT JUN 13 2009 .DISCUSSION...FORECAST HAS BEEN UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH FOR NORTHEAST WYOMING...SOUTHWEST AND SOUTH CENTRAL SD UNTIL 07Z. ALSO RAISED POPS AND CLOUD COVER ACROSS THESE AREAS. ISOLATED SEVERE STORMS CONTINUE TO DEVELOP AND MOVE ACROSS PORTIONS OF NORTHEAST WY AND SOUTHERN SD. SHORTWAVE ENERGY MOVING EAST-NORTHEAST ACROSS WY AND DEVELOPING LOW LEVEL JET ACROSS WESTERN NEB AND SOUTHWEST SD WILL HELP TO FUEL SHOWERS AND STORMS INTO THE OVERNIGHT HOURS ACROSS A GOOD PART OF THE AREA. && .PREV DISCUSSION... /ISSUED 245 PM MDT SAT JUN 13 2009/ DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS ND...WITH AN AREA OF HIGH PRESSURE CENTERED SOUTHEAST OF THE REGION. UPPER LEVEL ANALYSIS HAS WEAK RIDGING OVER THE SOUTHERN PLAINS INTO THE NORTHERN ROCKIES...WITH UPPER TROF ALONG THE WEST COAST. CLOUDS ARE GRADUALLY INCREASING ACROSS THE AREA...WITH THE MOST CLOUDINESS ACROSS THE BLACK HILLS AND SOUTHWESTERN SD. REGIONAL RADARS SHOWING SHOWERS AND STORMS DEVELOPING ACROSS EASTERN WY...THE NEB PANHANDLE...AND SOUTHWESTERN SD AT THIS TIME. TEMPS ARE IN THE UPPER 60S AND 70S AT MOST LOCATIONS WITH LIGHT SOUTH TO SOUTHEAST WINDS. DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FOR THE NEXT SEVERAL DAYS AS SOUTHWESTERLY FLOW ALOFT BRINGS NUMEROUS DISTURBANCES ACROSS THE REGION. THREAT FOR SEVERE STORMS OVER THE NEXT FEW DAYS WILL BE HIGHEST SUNDAY AFTERNOON AND EVENING... ESPECIALLY ACROSS THE BLACK HILLS AREA. MOIST SOUTH TO SOUTHEASTERLY FLOW AT THE LOW LEVELS WILL ALSO BRING A THREAT FOR HEAVIER RAINFALL FROM SOME STORMS...ESPECIALLY ON SUNDAY. FOR LATE THIS AFTERNOON AND TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION. THE BETTER CHANCES WILL BE ACROSS NORTHEAST WY AND SOUTHERN SD...WHERE BETTER MOISTURE AND INCREASING UPPER LEVEL SUPPORT WILL BE IN PLACE. A FEW STRONG STORMS ARE LIKELY INTO THIS EVENING...MAINLY ACROSS THE SOUTHWESTERN CWA...WITH A SEVERE STORM OR TWO NOT OUT OF THE QUESTION. INCREASING LOW LEVEL JET ACROSS NORTH CENTRAL NEB AND SOUTH CENTRAL SD COULD ALSO BE A TRIGGER FOR MORE THUNDERSTORM ACTIVITY ACROSS THOSE AREAS OVERNIGHT. LOWS WILL BE MOSTLY IN THE 50S. SOME LINGERING SHOWERS AND STORMS ARE POSSIBLE EARLY SUNDAY ACROSS SOUTHERN AND WESTERN AREAS...BUT MAIN ACTIVITY SHOULD HOLD OFF UNTIL THE AFTERNOON AS INSTABILITY AND ANOTHER SHORTWAVE APPROACH. HIGHS WILL BE IN THE 70S AGAIN. SURFACE LOW WILL DEVELOP ACROSS NORTHEAST WY DURING THE DAY...ALLOWING FOR BREEZY SOUTH TO SOUTHEAST WINDS TO THE EAST OF THE LOW. BETTER INSTABILITY WILL BE JUST EAST OF THE LOW ACROSS FAR NORTHEAST WY AND WESTERN SD ALONG WITH GOOD VERTICAL AND SPEED SHEAR. MAIN SEVERE THREAT WILL BE ACROSS THESE AREAS... ESPECIALLY IN THE VICINITY OF THE BLACK HILLS...WHERE MORE CONCENTRATED ACTIVITY WILL LIKELY DEVELOP. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS...BUT THERE IS AT LEAST A SLIGHT THREAT FOR TORNADOES TO THE NORTHEAST OF THE SURFACE LOW...MAINLY ACROSS FAR NORTHEASTERN WY AND NORTHWESTERN SD. LOCALLY HEAVY RAINFALL IS ALSO LIKELY WITH SOME OF THE STORMS AS PRECIPITABLE WATER VALUES WILL BE AROUND 1 INCH ACROSS A GOOD PART OF THE AREA. THE THREAT FOR SEVERE WX SHOULD CONTINUE INTO THE EVENING AS ACTIVITY SHIFTS FURTHER EAST. CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ON MONDAY AS SURFACE LOW MOVES SLOWLY NORTHEASTWARD AND COMPACT SHORTWAVE TROF/UPPER LOW PASS OVER THE NORTHERN PLAINS. BETTER CHANCES WILL PROBABLY BE MORE CONFINED TO NORTHERN PORTIONS OF THE CWA. TEMPS WILL REMAIN SEASONABLY WARM...HIGHS MOSTLY IN THE 70S. SEVERE THREAT ON MONDAY LOOKS A BIT LOWER...BUT A FEW STRONG TO SEVERE STORMS ARE CERTAINLY POSSIBLE FROM THE BLACK HILLS EASTWARD. EXTENDED...THE WEATHER PATTERN THROUGH THE BEGINNING OF THE EXTENDED PERIOD WILL BE DOMINATED BY A LARGE UPPER TROUGH OVER THE WESTERN UNITED STATES WITH SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. THIS WILL LEAD TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME ON WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROUGH CROSSES THE NORTHERN PLAINS. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE PERIOD. AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS MUCH OF THE AREA TONIGHT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF STRONG THUNDERSTORMS WILL BE OVER SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. MVFR...WITH AREAS OF IFR...CONDITIONS ARE EXPECTED TO DEVELOP OVER PARTS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA AROUND 08Z TONIGHT...CONTINUING UNTIL AROUND 15Z SUNDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 355 AM MDT SAT JUN 13 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 355 AM MDT (455 AM CDT) SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF AFTERNOON THUNDERSTORMS ACROSS NORTHEAST WYOMING...AND FAR WESTERN AND SOUTHWESTERN SOUTH DAKOTA. ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM OR TWO CANNOT BE RULED OUT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA SUNDAY. SOME STORMS MAY BE SEVERE ACROSS PARTS OF NORTHEAST WYOMING...THE BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA. THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH FRIDAY AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 439 PM MDT SAT JUN 13 2009 SDZ044-132345- BENNETT- INCLUDING THE CITIES OF...LACREEK WILDLIFE REFUGE... MARTIN AND TUTHILL 439 PM MDT SAT JUN 13 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 438 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 6 MILES WEST OF TUTHILL...OR 7 MILES EAST OF MARTIN...AND WAS MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... TUTHILL AND LACREEK WILDLIFE REFUGE... RICHARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 WNW LACREEK WILDLIFE 43.13N 101.60W
06/13/2009 E1.00 INCH BENNETT SD PUBLIC
&&
MSMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 522 PM MDT SAT JUN 13 2009 SDZ042-140015- SHANNON- INCLUDING THE CITIES OF...BATESLAND...PINE RIDGE AND WOUNDED KNEE 522 PM MDT SAT JUN 13 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 520 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF PINE RIDGE...AND WAS MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... PINE RIDGE... WOUNDED KNEE... CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
548 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 7 WNW WITTEN 43.48N 100.21W
06/13/2009 E1.00 INCH TRIPP SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 19 SE WRIGHT 43.55N 105.23W
06/13/2009 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 20 ESE HERMOSA 43.73N 102.82W
06/13/2009 E1.75 INCH CUSTER SD PUBLIC
&&
WETENKAMPThe Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165016, 165017.